Augmentin

I suffer with Wegener's granulomatosis and had cause to get some antibiotics at the weekend through 111 & The out of hours Doctor to combat a hacking cough that apart from sleep deparation was giving me chest pains through constant coughing.

I was prescribed Augmention and am partway through the course however that said I noticed that the information leaflet lists vasculitis as a possible side effect & wondered whether I should have been taking them without consulting my Renal specialist nurse as to be honest the cough is not significantly better other than I'm no longer bringing up sputum but have noticed significant joint pain & inability to raise my right arm all of which were noticeable symptoms when I was first diagnosed.

I guess the most sensible thing is to contact my Consultant but wondered whether I should stop taking these antibiotics or whether someone else has a similar experience with these tablets.

4 Replies

oldestnewest
  • Hi Lauriescott,

    A significant amount of medication list Vasculitis as a potential ( rare ) side effect but it's a secondary, drug induced Vasculitis which is different from Wegners etc. Augmentin is a very common antibiotic and is used frequently in patients with Vasculitis.

    As you are immunosupressed you are at risk of the more atypical ( weird and wonderful ) chest infections. Did the Dr send a sputum sample to get checked?

    The other concern is that you are flaring as most patients relapse with the symptoms they had when first diagnosed and it may be that you chest symptoms are the Vasculitis and not infection. I would definitely get in touch with your Consultant or specialist nurse.

  • Thanks

  • Just a small add on to Augmentin, After having a problem with starting this antibiotic, I was told Augmentin is Amoxycillin with added Clavulanic acid, this is because some Antibiotics interfere with other drugs one maybe taking and Clavulanic acid helps with that, However on starting this ( Augmentin ) after only 2 tablets my face was covered with a rash, the outcome ------ I am allergic to the Clavulanic acid but can take Amoxycillin. I do understand ,at the time , some form of local / individual research was being looked at so as to understand the reason for this.

    Sorry not really relevant to the question ,but might be of interest to some. 😇

  • Thanks for information - Further to my original post I contacted my specialist nurse & was seen by my Consultant on the same day for bloods & sputum tests.

    In the interim he upped my Prednisolone, stopped the Augmentin, and prescribed Ciprofloxacin which has appeared to get my cough under control with vasculitic symptoms having subsided so hopefully all back on track.